High Wind, Eastern Magic Valley
- When
- April 6, 9:30 AM MST to 11:00 AM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Wind gusts of 60 mph recorded at Minidoka at 10:50 am MDT and at 58 mph at 11:50 am MDT. The storm caused power outages in Albion and most of eastern Cassia County for 11 hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Wind gusts of 60 mph recorded at Minidoka at 10:50 am MDT and at 58 mph at 11:50 am MDT. The storm caused power outages in Albion and most of eastern Cassia County for 11 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 6, 2:05 AM MST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 305 AM MDT THU APR 6 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. LATEST WATER VAPOR SATELLITE IMAGERY SHOWING UPPER LOW OVER FORECAST AREA SHIFTING SLOWLY EAST WHILE SURFACE PRESSURE GRADIENT INCREASES ACROSS SW IDAHO IN RESPONSE TO ADVANCING HIGH PRESSURE ACROSS ERN OREGON AND DEEPENING LOW OVER NRN WYOMING. SURFACE TROUGH EXTENDS FROM LOW OVER NRN WYOMING WWRD THROUGH CHALLIS AND SUN VALLEY. AS UPPER LOW SHIFTS EAST ACROSS SRN WYOMING TODAY THE SURFACE TROUGH WILL BEGIN TO FILL WITH AN INCREASING NW 700MB WIND COMPONENT AND WRLY SURFACE COMPONENT CONVERGING OVER THE SNAKE PLAINS AND ERN HIGHLANDS. OBSERVATIONS ALREADY SHOWING WINDS INCREASING ACROSS MAGIC VALLEY AND THUS WILL CONTINUE WIND ADVISORY FOR ZONES 17/21 TODAY. NAM12 WOULD SUGGEST THAT WE MAY EVEN NOSE INTO HIGH WIND CRITERIA AROUND 15Z THIS MORNING HOWEVER INCREASING POTENTIAL FOR PRECIPITATION DUE TO CONVERGENT FLOW MAY PUT A DENT IN THE MOMENTUM THUS HAVE ALLOWED ADVISORY TO STAND. WITH CONVERGENCE...HAVE BOOSTED POPS ALONG WITH RAIN AND SNOWFALL ACROSS THE ERN HIGHLANDS TODAY. SHOULD REMAIN BELOW WARNING CRITERIA AS LOW SHIFTS FURTHER EAST THIS EVENING AND WINDS SUBSIDE ALONG WITH PRECIPITATION. SHORT-WAVE RIDGE BUILDS INTO REGION LATE TONIGHT AND FRIDAY FOR RELATIVELY DRY CONDITIONS PER NAM WHILE GFS STILL INDICATING SOME WEAK RETURNS OVER NRN ZONES. HAVE TRIMMED POPS BACK LEAVING SOME SLIGHT CHANCE MENTION BORDERING SISTER OFFICES TO THE NORTH. NEXT PAC STORM SETTLES INTO THE NRN CALIFORNIA COASTAL WATERS FRIDAY/FRIDAY NIGHT WITH FLOW TURNING MORE SW ACROSS SRN IDAHO. NAM REMAINS RATHER DRY WITH THE EXCEPTION OF THE CNTRL MOUNTAINS WHICH PICK UP SOME PRECIPITATION SATURDAY AFTERNOON DUE TO AN EJECTING DISTURBANCE. THE GFS HOWEVER IS MUCH MORE OPTIMISTIC CONCERNING PRECIPITATION POTENTIAL INDICATING LIGHT QPF REGION WIDE. BELIEVE GFS TRACK RECORD HAS BEEN TOO WET PRIOR TO INCOMING PAC WAVES THUS HAVE NUDGED FORECAST TOWARD A DRIER SCENARIO SATURDAY/SATURDAY NIGHT. HUSTON .LONG TERM...SUNDAY THROUGH THURSDAY. SW FLOW ALOFT AHEAD OF A CLOSED LOW APPROACHING THE NRN CA COAST WILL ADVECT A LITTLE MSTR INTO ERN ID...RESULTING IN MAINLY MTN SHOWERS. THIS LOW IS EXPECTED TO OPEN UP INTO A WAVE BY MON...WITH MOST OF THE ENERGY PASSING TO THE SOUTH. SW FLOW REESTABLISHES ITSELF MON NITE AHEAD OF ANOTHER CLOSED LOW APPROACHING THE NRN CA COAST. GFS NOW SPLITTING THIS SYSTEM INTO NRN AND SRN STREAMS...WITH MOST OF THE ENERGY IN THE SRN STREAM OVER SRN CA. PREVIOUS GFS RUNS HAD THIS AS A HIGH AMPLITUDE TROF WITH STRONG SRLY FLOW INTO ID BY THU...BUT NOW ID IS IN THE SPLIT ZONE BTWN THE 2 STREAMS. THIS SCENARIO WOULD LEAD TO MORE SHOWERY PRECIP THRU THE MID WEEK PERIOD...RATHER THAN AN ORGANIZED MAJOR PRECIP EVENT. HAVE NOT MADE MANY CHANGES TO THE EXTENDED PERIOD...AS THE LOWER POPS WERE ALREADY IN THE FCST THRU THE WEEK. LITTLE CHANGE IN TEMPS EXPECTED. HEDGES && .AVIATION...THE UPPER LOW OVER ERN ID THIS MORNING WILL RESULT IN CONTINUED RAIN...AND SNOW AT HIGHER ELEVATIONS...THRU MUCH OF THE DAY. THE VERY MOIST AIRMASS AND BROAD-SCALE UPWARD VERTICAL MOTION WILL RESULT IN LOW CIGS ACRS MOST THE AREA...WITH SOME IMPROVEMENT EXPECTED THIS EVENING AS THE SYSTEM MOVES OFF TO THE EAST. STRONG SFC WNDS WILL PICK UP BEHIND THE SFC LOW OVER WY LATER THIS MORNING. GUSTS TO 45 MPH CAN BE EXPECTED THRU MUCH OF THE SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. WINDS WILL DIMINISH THIS EVENING. HEDGES && .HYDROLOGY...A FLOOD WATCH HAS BEEN ISSUED FOR THE PORTNEUF RIVER AT POCATELLO. CURRENT FLOOD STAGE IS AT 7.7 FEET...WITH MINOR LOWLAND FLOODING ALREADY OBSERVED NEAR INKOM. THE PORTNEUF AT POCATELLO IS FORECAST TO RISE TO A FLOOD STAGE OF 8.5 FEET THURSDAY NIGHT AND REMAIN ABOVE FLOOD STAGE THROUGH AT LEAST EARLY NEXT WEEK. WILL PROBABLY UPGRADE TO A FLOOD WARNING THURSDAY MORNING AND BY THEN WILL HAVE A NEW FORECAST TO ALLOW US TO PINPOINT TIMING A LITTLE BETTER. NO OTHER RIVERS ARE FORECAST TO APPROACH FLOOD STAGE AT THIS TIME. HOWEVER...RECENT RAINS AND WARM TEMPERATURES NECESSITATE MONITORING RIVERS AND STREAMS. WAW && .PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FOR IDZ017-021. PLEASE REFER TO THE LATEST WEATHER BULLETIN...BOINPWPIH ...FOR MORE INFORMATION. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 500 AM MDT THU APR 6 2006 IDZ017>025-031-032-071145- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 500 AM MDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL DEVELOP ACROSS THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY THIS MORNING AND CONTINUE THROUGH THE DAY. A WIND ADVISORY HAS BEEN ISSUED TO COVER THE EVENT. A FLOOD WATCH CONTINUES FOR THE PORTNEUF RIVER. WATER LEVELS CONTINUE TO RISE DUE TO RAINFALL AND SNOWMELT...AND SHOULD REACH FLOOD STAGE LATE THIS AFTERNOON OR EVENING. MORE SPECIFIC INFORMATION WILL ON TIMING OF CREST WILL FOLLOW LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY HYDROLOGIC CONCERNS WILL CONTINUE THROUGH THE PERIOD DUE TO SNOWMELT AND OCCASIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503626.